Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 198, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2012, 11:20 PM EDT for 7 counties in Virginia. It was in force for 55 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 11:20 PM EDT (03:20 UTC)
- Expired
- Jul 2, 2012, 12:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Carroll County, VA, Grayson County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 11:30 PM EDT | TSTM WND DMG | 1 Ese Burkes Garden, VA | SEVERAL LARGE TREES DOWN IN THE BURKES GARDEN AREA...INCLUDING ONE ON A HOUSE AND ONE ON A CAR. |
| Jul 1, 11:42 PM EDT | TSTM WND DMG | 2 Nne Saltville, VA | TREES DOWN NEAR SALTVILLE ON HWY 107 AND ON EAST MAIN STREET |
| Jul 1, 11:42 PM EDT | TSTM WND DMG | 2 Wsw Coleman Store, VA | TREES DOWN ON HUDDLE ROAD |
| Jul 1, 11:50 PM EDT | TSTM WND DMG | Flatridge, VA | POWERLINES WERE BLOWN DOWN IN THE COMMUNITY FLATRIDGE. |
| Jul 2, 12:03 AM EDT | TSTM WND DMG | 2 Nne Speedwell, VA | TREE BLOCKING GRAYSON TURNPIKE |
| Jul 2, 12:12 AM EDT | TSTM WND DMG | 1 Nnw Elk Creek, VA | TREE DOWN ON COMERS ROCK RD |
| Jul 2, 12:15 AM EDT | TSTM WND DMG | 3 Sw Allisonia, VA | TREE BLOCKING LITTLE REED ISLAND RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 9:06 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702
WUUS51 KRNK 020320
SVRRNK
VAC021-035-077-155-173-185-197-020415-
/O.NEW.KRNK.SV.W.0198.120702T0320Z-120702T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
WYTHE COUNTY IN SOUTHWEST VIRGINIA
NORTHERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
BLAND COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1215 AM EDT.
* AT 1116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF ROCKY GAP
TO 10 MILES NORTHWEST OF SUITER TO 12 MILES NORTH OF BROADFORD...OR
ALONG A LINE EXTENDING FROM 11 MILES NORTH OF MATOAKA TO BLUEFIELD
TO RICHLANDS...AND MOVING SOUTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALLISON GAP...
BROADFORD...
SUITER...
HUNGRY MOTHER STATE PARK...
NEBO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3699 8173 3695 8164 3704 8142 3728 8111
3729 8104 3718 8087 3715 8086 3715 8084
3710 8075 3686 8058 3662 8113 3691 8183
3693 8184
TIME...MOT...LOC 0320Z 297DEG 45KT 3755 8126 3721 8127
3706 8166
$$
JH2 follow-up statements
148
WWUS51 KRNK 020337
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT SUN JUL 1 2012
VAC021-035-077-155-173-185-197-020415-
/O.CON.KRNK.SV.W.0198.000000T0000Z-120702T0415Z/
PULASKI VA-SMYTH VA-TAZEWELL VA-WYTHE VA-GRAYSON VA-CARROLL VA-
BLAND VA-
1137 PM EDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTHWESTERN PULASKI...SMYTH...SOUTHERN TAZEWELL...WYTHE...
NORTHERN GRAYSON...NORTHWESTERN CARROLL AND BLAND COUNTIES...
AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ROCKY GAP TO 6 MILES NORTH
OF CERES TO BROADFORD...OR ALONG A LINE EXTENDING FROM ROCKY GAP TO
BURKES GARDEN TO 8 MILES NORTHWEST OF MARION...MOVING SOUTHEAST AT 50
MPH.
LOCATIONS IMPACTED INCLUDE...
SUITER...
MOUNT ROGERS NATIONAL RECREATION AREA...
MECHANICSBURG...
WYTHEVILLE...
PULASKI...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3699 8173 3695 8164 3704 8142 3728 8111
3729 8104 3718 8087 3715 8086 3715 8084
3710 8075 3686 8058 3662 8113 3691 8183
3693 8184
TIME...MOT...LOC 0338Z 297DEG 45KT 3722 8107 3708 8126
3691 8152
$$
JH682
WWUS51 KRNK 020415
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT MON JUL 2 2012
VAC021-035-077-155-173-185-197-020425-
/O.EXP.KRNK.SV.W.0198.000000T0000Z-120702T0415Z/
PULASKI VA-SMYTH VA-TAZEWELL VA-WYTHE VA-GRAYSON VA-CARROLL VA-
BLAND VA-
1215 AM EDT MON JUL 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PULASKI...
SMYTH...SOUTHERN TAZEWELL...WYTHE...NORTHERN GRAYSON...NORTHWESTERN
CARROLL AND BLAND COUNTIES EXPIRES AT 1215 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
ADDITIONAL THUNDERSTORMS WITH GUSTY WINDS TO 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN WILL CONTINUE IN THIS AREA THROUGH 1230
AM EDT.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
LAT...LON 3699 8173 3695 8164 3704 8142 3728 8111
3729 8104 3718 8087 3715 8086 3715 8084
3710 8075 3686 8058 3662 8113 3691 8183
3693 8184
TIME...MOT...LOC 0415Z 297DEG 45KT 3701 8055 3687 8074
3670 8100
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:34 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 1, 9:34 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 934 PM EDT SUN JUL 1 2012 .SYNOPSIS... STRONG HIGH PRESSURE ALOFT...RESPONSIBLE FOR THE ONGOING HEAT WAVE...WILL SLOWLY WEAKEN AND SHIFT SLIGHTLY FURTHER SOUTH THROUGH THE FIRST HALF OF THE WORK WEEK. A SERIES OF UPPER-LEVEL DISTURBANCES WILL TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA THROUGH WEDNESDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS AS A RESULT. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL FOR THE NEXT SEVERAL DAYS. && .NEAR TERM /THROUGH MONDAY/... AS OF 925 PM EDT SUNDAY... SPC HAS ISSUED SEVERED THUNDERSTORM WATCH 452 FOR SE WV EAST INTO THE FOOTHILLS OF VA UNTIL 2 AM. AN ORGANIZED COMPLEX OF STORMS STRETCH FROM ERN OHIO SOUTH TO ERN KY AND ARE MOVING EAST AT 35 TO 45 MPH. WITH THIS SITUATION...THE STORMS SHOULD BE ENTERING SE WV BETWEEN 10 AND 11 PM. THIS SETUP IS NOT AS STRONG AS THE FRIDAY EVENING COMPLEX BUT DAMAGING WINDS WILL BE THE MAIN THREAT. HAVE UPPED POPS TO LIKELY/CAT IN THE SE WV AREA BY 11 PM SHIFTING HIGHER POPS EAST TO THE BLUE RIDGE AROUND MIDNIGHT-2 AM. KEPT LOWER POPS IN THE SRN CWA AS THE AIRMASS DOWN THAT WAY SHOWS WEAK INSTABILITY DUE TO STORMS EARLIER IN THE DAY OVERTURNINING THE ATMOSPHERE. STILL COULD SEE A STORM OR TWO AFTER MIDNIGHT IN THE SOUTH THAT COULD BRING GUSTY WINDS. PLAYED LOW TEMPERATURES TONIGHT CLOSE TO THE ADJMET WITH LOW TEMPERATURES FROM THE MID 60S TO THE LOWER 70S. ROUNDS OF SHRA/TSRA WILL DEVELOP AGAIN WITH POSSIBLE MCS AND UPPER AIR DISTURBANCES DROPPING SOUTHEAST ACROSS OUR REGION. SWODY2 KEEPS REGION IN SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY. HIGH MONDAY WILL VARY FROM THE UPPER 80S IN THE MOUNTAINS TO THE UPPER 90S IN THE SOUTHEAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 305 PM EDT SUNDAY... NW FLOW ALOFT WILL PERSIST OVER THE REGION AS A WEAK SFC WARM FRONT SLOWLY LIFTS BACK TO THE NE UNDER EXPANDING HEIGHTS TO THE SOUTH. THIS COMBO WITH A LEFTOVER LEE TROF SHOULD MAKE FOR MORE DAILY ROUNDS OF SHRA/TSRA WITH POSSIBLE MCS FEATURES AGAIN DIVING SE INTO THE REGION. TIMING OF THIS SCENARIO THOUGH QUITE IFFY AS AFTERNOON/EVENING DEVELOPMENT MAY BE REDUCED SOME IF OVERNIGHT STORM CLUSTERS DROP SE. THUS WILL RUN WITH HIGHER CHANCE POPS DURING THE MORE DIURNALLY FAVORED TIMES...BUT LEAVE IN SOME POPS DURING THE NIGHT PERIODS TO COVER. OTRW MORE WARM AND MUGGY GIVEN MOISTURE AROUND BUT NOT QUITE AS HOT ESPCLY WEST WHERE MORE COOLING VIA SHRA/TSRA SHOULD OCCUR. HOWEVER STILL WILL SEE ENOUGH HEATING FOR AT LEAST LOW/MID 90S EAST AND PERHAPS A FEW UPPER 90S AGAIN BY THE 4TH. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 255 PM EDT SUNDAY... WEAK 5H TROFFINESS ACROSS THE EASTERN STATES WILL GRADUALLY WEAKEN AND SHIFT EAST BY THE WEEKEND AS THE LARGE MID LEVEL HIGH ACROSS THE PLAINS ATTEMPTS TO EXTEND EAST. THIS MAY ACT TO DETER OVERALL COVERAGE OF CONVECTION WHILE MAKING FOR MORE OF A NW FLOW MCS TYPE SCENARIO LATER IN THE PERIOD AS IMPULSES DIVE SE AROUND THE RIDGE. HOWVER WITH MOISTURE IN PLACE EXPECT MORE EPISODES OF MAINLY AFTERNOON/EVENING SHRA/TSRA INTO FRIDAY BEFORE BECOMING MORE MCS COMPLEX ORIENTED BY THE WEEKEND. STRONGER COLD FRONT TO THE NORTH MAY MAKE A RUN BY SUNDAY PER LATEST GFS BUT GIVEN THE STRONGER RIDGING WILL GO CLOSER TO THE EURO AND HOLD THE BOUNDARY TO THE NORTH. THIS WILL KEEP TEMPS ABOVE NORMAL WITH MORE 90S EAST AND CLOSE TO 90 OR WARMER WEST THRU THE PERIOD. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... AS OF 745 PM EDT SUNDAY... FORECAST OVERALL WILL BE VFR BUT WILL BE DEALING AGAIN WITH ORGANIZED STORM POTENTIAL LATER THIS EVENING AND AGAIN MONDAY. ATTM...MODELS VARY TOO MUCH TO MAKE A CONFIDENT FORECAST. IN THE NEXT 6 HOURS THE LATEST RAP MODEL SEEMS TO BE ON THE FAST EDGE OF THE STORMS IN OHIO/NW WV...BUT DOING THE BEST IN PLACEMENT. WILL HAVE A PERIOD OF VCTS COMING INTO LWB/BLF AT 0130Z THEN BCB/ROA BY 03Z...LASTING FOR 2-3 HRS. KEPT THE EAST FREE OF CONVECTON BUT THE POTENTIAL EXISTS FOR THIS SYSTEM OF STORMS TO MOVE INTO THIS AREA AFTER MIDNIGHT. WITH ANY STORMS...THE MAIN THREAT WILL BE GUSTY NW WINDS AND THE RAP MODEL IS SHOWING A BRIEF PERIOD 1-2 HRS OF GUSTY NW WINDS IN THE MTNS. KEPT SOME MINOR FOG ISSUES AFTER MIDNIGHT IN LWB BUT KEPT IT OUT ELSEWHERE. FOR MONDAY...NOT CONFIDENT ON THE FORECAST BUT WOULD NOT BE SURPRISED FOR ANOTHER COMPLEX OF STORMS TO MOVE IN SOMETIME BETWEEN DAWN AND MID AFTERNOON. OUTSIDE OF THIS IT WILL BE VFR. EXECT MAINLY VFR CONDITIONS THROUGH FRIDAY... THOUGH WILL LIKELY SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO FOG EARLY EACH MORNING FROM TUESDAY ONWARD...ESPECIALLY AT KLWB AND KBLF. ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY ANTICIPATED MONDAY- FRIDAY. && .CLIMATE... RECORD HIGH BROKEN TODAY JULY 1ST FOR BLF WITH 90...WHICH BREAKS THE OLD RECORD OF 88 IN 2005. RECORD HIGHS: FOR MONDAY/2ND BLACKSBURG 95/1954 BLUEFIELD 87/2011 DANVILLE 100/1954 LYNCHBURG 99/1898 ROANOKE 100/1954 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB/WP NEAR TERM...DS/KK/WP SHORT TERM...JH LONG TERM...JH AVIATION...KK/WP CLIMATE...
Hazardous weather outlook, Jul 1, 9:43 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT SUN JUL 1 2012 VAZ007-009>020-022>024-032>035-WVZ042>045-030145- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 943 PM EDT SUN JUL 1 2012 ...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 2 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THESE STORMS MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO- GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045-030145- CAMPBELL- 943 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A POSSIBILITY THAT A COMPLEX OF STORMS MAY AFFECT THE AREA STARTING BEFORE MIDNIGHT IN THE MOUNTAINS...AND MOVING EAST AFTER MIDNIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO- GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ043-044-046-047-058-059-030145- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-HENRY-PITTSYLVANIA-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 943 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVERNIGHT WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO- GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 1, 6:09 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 5 N DANBURY 36.48N 80.20W
07/01/2012 STOKES NC FIRE DEPT/RESCUE
TREES DOWN.
1253 PM HAIL NNW KING 36.28N 80.36W
07/01/2012 E1.00 INCH STOKES NC FIRE DEPT/RESCUE
&&
WHPLocal storm report, Jul 1, 6:45 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG NE GRETNA 36.95N 79.36W
07/01/2012 PITTSYLVANIA VA 911 CALL CENTER
TREE BLOWN DOWN ONTO CABLE LINE.
0128 PM TSTM WND DMG 5 NW MT AIRY 36.99N 79.27W
07/01/2012 PITTSYLVANIA VA 911 CALL CENTER
TREE BLOWN DOWN ON POWER LINES.
&&
WHPLocal storm report, Jul 1, 6:53 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 3 NNE MAYFIELD 36.56N 79.55W
07/01/2012 PITTSYLVANIA VA 911 CALL CENTER
TREE BLOWN DOWN ON BUFORD ROAD.
&&
WHPLocal storm report, Jul 1, 6:54 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 3 NNE CHATHAM 36.86N 79.38W
07/01/2012 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON MILL CREEK ROAD.
&&
WHPSpecial weather statement, Jul 1, 10:43 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT SUN JUL 1 2012
VAZ007-010-WVZ042-043-020345-
BLAND VA-MERCER WV-SUMMERS WV-TAZEWELL VA-
1043 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER...SUMMERS AND
TAZEWELL COUNTIES...
AT 1038 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
WEST OF BECKLEY TO 13 MILES SOUTH OF HURLEY...MOVING EAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR GLEN BURKE AROUND 1050 PM...RICHLANDS...
JEWELL RIDGE...AND CEDAR BLUFF AROUND 1055 PM...FLAT TOP...
CLIFFIELD...BANDY...AND AMONATE AROUND 1100 PM...CAMP CREEK STATE
PARK AND AND JUMPING BRANCH AROUND 1105 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3715 8190 3725 8174 3721 8168 3721 8156
3728 8142 3742 8129 3746 8131 3752 8122
3758 8120 3761 8108 3764 8107 3772 8098
3770 8090 3774 8093 3776 8091 3769 8068
3752 8080 3698 8140 3711 8189 3712 8190
JHSpecial weather statement, Jul 1, 11:03 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 PM EDT SUN JUL 1 2012
VAZ020-020330-
BATH VA-
1103 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL AFFECT BATH COUNTY...
AT 1059 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
NORTHEAST OF MARLINTON TO 6 MILES SOUTHEAST OF MARLINTON...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR MOUNTAIN GROVE AROUND 1115 PM AND WARM
SPRINGS AROUND 1130 PM.
LAT...LON 3822 7970 3821 7960 3820 7958 3799 7978
3812 7995 3813 7995 3815 7992 3818 7992
3827 7981 3827 7978
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:43 PM EDT | Special Weather Statement | RNK | Tazewell | 62 min |
| Jul 1, 10:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 67 min |
| Jul 1, 11:03 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Jul 1, 11:33 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 57 min |
| Jul 1, 11:44 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Giles, Montgomery, Pulaski, City of Radford | 61 min |
| Jul 1, 11:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, Pulaski, Wythe and 1 more | 63 min |
| Jul 2, 12:00 AM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 30 min |
| Jul 2, 12:24 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, Pittsylvania and 2 more | 66 min |
| Jul 2, 12:58 AM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 32 min |
| Jul 2, 12:58 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jul 2, 1:12 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Patrick, Pittsylvania, City of Danville and 1 more | 93 min |
| Jul 2, 5:53 PM EDT | Special Weather Statement | RNK | Buckingham | 22 min |
| Jul 2, 6:11 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 2, 6:36 PM EDT | Special Weather Statement | RNK | Appomattox | 9 min |
| Jul 2, 6:43 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 62 min |
| Jul 2, 7:04 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.